Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 57, NWS Northern Indiana

June 16, 2024Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 16, 2024, 10:14 PM EDT for Saint Joseph County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2024, 10:14 PM EDT (02:14 UTC)
Expired
Jun 16, 2024, 10:45 PM EDT
In force
31 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2616 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:40 PM EDT, 2 hours 34 minutes earlier. Its key messages:

  • Far northern Indiana and southern Michigan may see showers and thunderstorms between 8 pm and 4 am. Gusty winds and heavy rain will be the main concerns.
  • An Excessive Heat Watch remains in effect due to an extended period of hot and humid conditions.
  • Widely scattered afternoon and evening thunderstorms are possible Monday and Tuesday.
Area forecast discussion, Jun 16, 7:40 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
740 PM EDT Sun Jun 16 2024

.KEY MESSAGES...

- Far northern Indiana and southern Michigan may see showers and
  thunderstorms between 8 pm and 4 am. Gusty winds and heavy
  rain will be the main concerns.

- An Excessive Heat Watch remains in effect due to an extended
  period of hot and humid conditions.

- Widely scattered afternoon and evening thunderstorms are
  possible Monday and Tuesday.

&&

.UPDATE...
Issued at 740 PM EDT Sun Jun 16 2024

Potent MCV will lift into southern MI this evening and support
SCT convection given nearly 2000 J/kg MUCAPE. Boundary layer
stabilization will likely prevent any severe wind gusts/strong
convection but latest HRRR has suggested some storms continuing
through much of the overnight in our far northern counties.
Will update PoP's accordingly. A few showers/storms are firing
along the gust front but HRRR and RAP suggest additional
development behind this front as the MCV passes.

&&

.DISCUSSION...
Issued at 226 PM EDT Sun Jun 16 2024

The main story of the upcoming forecast period remains with hot
and humid conditions already starting today and expected to
further intensify, especially in the second half of the week
with afternoon/evening heat indices in the 95 to 100 degree
range and limited cooling during the overnight hours. Extensive
coordination with surrounding offices as resulted in a
continuation of the Excessive Heat Watch with the reasoning to
be explained below. Regardless of what headlines may or may not
exist, the extended period of heat and humidity will still pose
an issue to those working or playing outdoors, those without
adequate means to cool off (both day and night) and those with
health problems made worse by the hot and humid conditions.

Afternoon temperatures have climbed into the upper 80s with some
potential for far SW areas to still touch 90. A large gradient
in dewpoints was also in place across the area with upper 40s
far NE to mid 60s SW. Overnight lows for tonight and much of the
upcoming week will end up in the lower to middle 70s, making for
rather unpleasant sleeping. While many areas will remain dry
into at least Monday morning, far NW locations may see a chance
for showers and thunderstorms later this evening into the
overnight hours as a well defined mcv heading towards the Quad
Cities, continues to move ENE and force additional showers and
storms across northern IL. SPC upgraded to a slight risk ahead
of this feature with the marginal risk being expanded slightly
to roughly a DeMotte to South Bend to Kalamazoo line. Models are
varying somewhat on the strength of storms as they pass over
Lake Michigan and enter SW Lower MI/far NW Indiana and move ENE.
Some models also expand the precipitation further south to at
least US-6 and maybe even a bit more. For the moment have
limited pops to slgt chc to chc and will defer any further
increases to the evening shift. Gusty winds and heavy rain will
be the main concerns.

While the hot and muggy conditions are fairly straight forward,
finer details in cloud cover, chances for showers/storms and
mixing out of dewpoints with drying ground conditions lead to
challenges in upgrading the watch to a Heat Advisory or
Excessive Heat Warning. The greatest concerns for the heat still
exist moreso Wednesday and beyond as the cumulative effects of
the heat as well as lack of rain chances all lead to greater
impacts. Weak disturbances and subtle forcing mechanisms could
help spark widely scattered showers and thunderstorms during the
afternoon and evening hours of Monday and Tuesday. One
mechanism could be any boundaries that may be left over from the
convection tonight. While it will be unstable and generally
uncapped, hard to assign more than a slgt chc to maybe chc of
convection at this point. Any storms that manage to form will
not move much and with the moist conditions will produce very
heavy rain and maybe locally gusty winds. Models do key in on a
disturbance working north Monday night that may help increase
chances for showers and storms, but think models may be overdone
somewhat with general consensus of offices being to keep pops
silent or slgt.

Chances for showers and thunderstorms may increase over the
weekend as the ridge axis orients more west to east and sinks
some. Best chances may exist Sunday but if these don't pan out,
then the potentially dangerous heat will persist.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 740 PM EDT Sun Jun 16 2024

Gust front associated with convection over IL will support some
isolated showers/storms and gusty winds at KSBN during the next
few hours. Additional development is also possible as the parent
MCV lifts into MI and have therefore added a VCTS mention.
Thunder coverage will likely remain low though and not expecting
anything at KFWA. Otherwise VFR conditions expected. Additional
isolated storms are possible Mon afternoon but confidence is far
too low to mention in the TAF at this point.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Watch from Monday morning through Friday
     evening for INZ005>009-014-017-018-024>027-032>034-104-
     116-204-216.
     Air Quality Alert until midnight EDT tonight for INZ020.
OH...Excessive Heat Watch from Monday morning through Friday
     evening for OHZ001-002-004-005-015-016-024-025.
MI...Excessive Heat Watch from Monday morning through Friday
     evening for MIZ078>081-177-277.
     Air Quality Alert from midnight tonight to midnight EDT Monday
     night for MIZ078-177-277.
MARINE...None.

&&

UPDATE...AGD
DISCUSSION...Fisher
AVIATION...AGD
Hazardous weather outlook, Jun 16, 3:41 PM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
341 PM EDT Sun Jun 16 2024

INZ104-204-MIZ078-177-277-171945-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-Northern Berrien-
Southern Berrien-
341 PM EDT Sun Jun 16 2024

...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening into the overnight hours
closer to Lake Michigan, with gusty winds and heavy rain the main
concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-203-171945-
Northern La Porte-Southern La Porte-
241 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening into the overnight hours
closer to Lake Michigan, with gusty winds and heavy rain the main
concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through much of the period as
temperatures climb into the low to mid 90s. Afternoon heat indices
are expected to be in the mid to upper 90s for the most part, with
values around 100 degrees at times. Overnight lows will offer no
relief from the heat.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-014-017-018-024>027-032>034-116-216-MIZ079>081-OHZ001-002-
004-005-015-016-024-025-171945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-Whitley-Allen IN-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Northern Kosciusko-
Southern Kosciusko-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
341 PM EDT Sun Jun 16 2024

...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There are low chances for thunderstorms tonight in Michigan and
northwest Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012-013-015-020-022-023-171945-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-
341 PM EDT Sun Jun 16 2024 /241 PM CDT Sun Jun 16 2024/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through much of the period as
temperatures climb into the low to mid 90s. Afternoon heat indices
are expected to be in the mid to upper 90s for the most part, with
values around 100 degrees at times. Overnight lows will offer no
relief from the heat.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-080-171945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-
line of lake.-
341 PM EDT Sun Jun 16 2024

This Hazardous Weather Outlook is for Lake Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening over southeastern Lake
Michigan with locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through much of the period,
with highs on land in the upper 80s and 90s and heat indices in the
mid to upper 90s. Heat indices could reach 100 degrees at times. It
will be cooler over the water, however mariners should take
precautions and be prepared for the heat.

Isolated afternoon showers and thunderstorms are possible Monday and
Tuesday afternoon, which may produce locally higher winds and waves.

In the hours before

Special weather statement, Jun 16, 8:30 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
830 PM EDT Sun Jun 16 2024

INZ103-104-203-204-MIZ078-177-277-170115-
Eastern St. Joseph IN-Western St. Joseph IN-Northern La Porte IN-
Southern La Porte IN-Northern Berrien MI-Cass MI-Southern Berrien MI-
830 PM EDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ST. JOSEPH...LA PORTE...
WESTERN CASS AND BERRIEN COUNTIES THROUGH 915 PM EDT/815 PM CDT/...

At 829 PM EDT/729 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lake Michigan Beach to
near Bridgman to near La Porte. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Trail Creek, Benton Heights,
Fair Plain, Bridgman, North Liberty, New Buffalo, New Carlisle,
Berrien Springs, Watervliet, Three Oaks, and Coloma.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 77.
 Interstate 94 in Indiana between mile markers 36 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8605 4148 8637 4147 8693
      4159 8693 4177 8680 4184 8669 4190 8662
      4211 8649 4224 8637 4224 8623
TIME...MOT...LOC 0029Z 247DEG 25KT 4222 8642 4197 8657 4161 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Jun 16, 9:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
917 PM EDT Sun Jun 16 2024

MIZ078-170200-
Cass MI-
917 PM EDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT CASS COUNTY THROUGH 1000 PM
EDT...

At 916 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Dowagiac to near Buchanan.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Pokagon, Penn,
Vandalia, Magician Lake, Dewey Lake, Dailey, La Grange, Paradise
Lake, Barron Lake, Calvin Center, Adamsville, Sumnerville, Juno Lake,
Indian Lake, and Donnell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8576 4204 8576 4177 8595 4177 8623
      4207 8622
TIME...MOT...LOC 0116Z 254DEG 23KT 4207 8618 4179 8639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:30 PM EDTSpecial Weather StatementIWXLaPorte45 min
Jun 17, 1:33 AM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph27 min
Jun 17, 4:24 AM EDTExcessive Heat WarningIWXAdams, Allen, Blackford, DeKalb, Grant, Huntington and 4 more6 days
Jun 17, 4:24 AM EDTHeat AdvisoryIWXCass, Elkhart, Fulton, Kosciusko, LaGrange, LaPorte and 8 more6 days
Jun 17, 2:16 PM EDTSpecial Weather StatementIWXStarke29 min
Jun 17, 2:34 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke26 min
Jun 17, 2:58 PM EDTSpecial Weather StatementIWXLaPorte32 min
Jun 17, 7:56 AM EDTSpecial Weather StatementIWXFulton34 min
Jun 17, 7:24 PM EDTSpecial Weather StatementIWXFulton36 min
Jun 16, 8:44 PM EDTSevere Thunderstorm WarningIWXBerrien46 min
Jun 16, 9:17 PM EDTSpecial Weather StatementIWXCass43 min
Jun 16, 9:57 PM EDTSevere Thunderstorm WarningIWXCass33 min
Jun 16, 10:31 PM EDTSpecial Weather StatementIWXCass29 min
Jun 16, 11:01 PM EDTSpecial Weather StatementIWXCass29 min
Jun 16, 11:29 PM EDTSpecial Weather StatementIWXSaint Joseph46 min
Jun 17, 12:18 AM EDTSpecial Weather StatementIWXSaint Joseph42 min
Jun 17, 12:29 AM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph31 min
Jun 17, 2:44 AM EDTSpecial Weather StatementIWXSaint Joseph31 min
Jun 17, 3:20 AM EDTSpecial Weather StatementIWXBranch10 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.